Vermont, 2005

High Wind in Vermont, September 29, 2005

September 29, 2005 · NWS BTV · 2 events in 2 counties and zones

A storm system moved rapidly across the Province of Quebec on the 29th of September. The associated cold front moved across northeast portions of Vermont during the morning and early afternoon of September 29th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved rapidly across the Province of Quebec on the 29th of September. The associated cold front moved across northeast portions of Vermont during the morning and early afternoon of September 29th. The front was accompanied by showers and thunderstorms. Large scale damaging winds preceded and followed the front. Trees and power lines were blown down countywide across the counties of Caledonia and Essex with many experiencing power outages at times. Winds were generally estimated at a sustained 35 to 45 mph with higher gusts. A few specific reports were as follows: In Caledonia county, trees and lines were blown down in St Johnsbury, Hardwick, Lyndon and Lyndonville. A tree was blown down on top of a mobile home in Lyndonville. Numerous trees were reported blown down at Caledonia County Airport with wind gusts to 52 mph (45 kts). In Essex county, trees and power lines were down in the towns of Concord, Island Pond and East Haven. In Concord a road was blocked by downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 29, 6:58 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 29, 6:58 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
758 AM EDT THU SEP 29 2005

.SHORT TERM (REST OF TODAY)...
BASICALLY...AN UPDATE FOR THE SVR TSRA WATCH. ALRDY RCVD WND
DAMAGE RPTS ASSOC WITH GRADIENT EVENT. ITS GOING TO BE A VRY
BUSY MRNG.

&&

.PREVIOUS DISCUSSION...
(ISSUED 353 AM EDT THU SEP 29 2005)

SHORT TERM (TODAY THROUGH SATURDAY)...
STRENGHTENING SFC LOW MVG NE INTO CANADA WITH ASSOC CD FNT MVG
ACRS FA TDY. STG LLVL JET ASSOC WITH >60KTS ALRDY OBSERVED BTWN
3-5KFT AT KTYX AND FCSTD TO 70 KTS. IN FACT...>50KTS JUST OFF THE
DECK AOB 2KFT AND WITH STG VERT MOTION ALG/AHD OF CD FNT IN
CONVECT PCPN SEE STG PSBLTY OF TRANSLATING DOWN TO SFC IN ALRDY
HWW LOCALES AS WELL AS CHMPL VLY AND HAVE UPGRADED TO WRNG THERE.

AFT FROPA...VRY STG CAA (H8 TMPS +13 TO -3C BTWN 12-24Z) WITH
PRESCENCE OF 40-45KT JET ON BACKSIDE CUD YIELD TO BETTER MIXING DOWN
TO SFC FOR STG WNDS AFT FROPA. ALSO...ENUF INSTABILITY AND BLO 0C
ALOFT CUD BRG ABT CHC -SHSN IN ADRNDKS LATE.

TNGT...SFC HIGH RDG MVG INTO FA BUT STL MID LVL TROF AND CYCLONIC
FLOW AS WELL WITH MDLS SUGGESTING SOME CLDS. WNDS START FRESH BUT
DIMINSH AFT MIDNGT AND DEFINITELY MUCH COLDER THAN TNGT BUT NOT AS
COLD AS AIRMASS WUD ALLOW. SCT-AREAS OF FROST AND WIDESPREAD FREEZE
PSBL IN ADRNDKS. GROWING SEASON CONTS (SEE CLIMO BLO)...THUS FREEZE
WRNG FOR ADRNDKS.

FRI-SAT...SOMEWHAT CYCLONIC/ZONAL FLOW ACRS FA WITH SFC RDG JUST SE
OF FA WL ALLOW FOR PTLY-MOSTLY SUNNY WITH GRDL MODERATING TREND THRU
THE WKND.

LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
PRVS FCST LOOKS GOOD FOR THIS PERIOD. ZONAL FLOW WITH SFC HIGH
ACRS CAPE COD THIS WKND WITH THE COMBINATION OF NRN STREAM S/W AND
DVLPG SE RDG ALLOWING FOR A WEAK BKDOOR CD FNT TO THREATEN FAR NE
FA BUT WL KEEP DRY ATTM. THEREAFTER...SE RDG SHLD STRENGTHEN AND
AMPLIFY TOWARD FA WITH TMPS ABV NORMAL.

AVIATION...
NONE OF THE TAF SITES TO DECOUPLE FOR THE REST OF THE OVRNITE HRS.
CONVECTION EXPECTED TO MOVE ACRS THE FA FROM THE WEST MOSTLY DURING
THE MORNING AND EARLY AFTERNOON HRS OF TODAY. S-SW SFC WINDS TO PICK
UP SOME STILL INTO TODAY...BEFORE SHIFTING TO A MORE W-NW DIRECTION
EARLY ON THU NITE AND DIMINISHING.

CLIMATE...
FROST/FREEZE PROGRAM STL EXISTS IN BTV FA AS GROWING SEASON (AS
DEFINED BY DAYS BTWN LAST SPRING AND FIRST AUTUMN FROST/FREEZE)
CONTS FOR MUCH OF FA.

ANY WIDESPREAD (>50 PCT COVERAGE) FROST/FREEZE AS WITNESSED WITH
TMPS AOB 32F HAS BEEN IN ESSEX CTY VT WITH SPOTTY AOB 32F IN ADRNDKS
AND NC-NE VT.

WELL BE ISSUING FROST/FREEZE ADV/WRNGS TIL ALL CTYS WITNESS ABV
PARAMETER OR 4 WEEKS AFT NORMAL FIRST FREEZE. NORMAL FIRST FREEZE
RANGES FM ERLY SEPT (ADRNDKS) TO ERLY OCT (GRAND ISLE CTY).

WELL KEEP YOU POSTED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING FOR VTZ001>003-005-006-008-009-011-016>019
     UNTIL 4 PM THURSDAY.
  ...SEVERE THUNDERSTORM WATCH FOR VTZ001>012-016>019 UNTIL 1 PM
     THURSDAY.
  ...WIND ADVISORY FOR VTZ004-007-010-012 UNTIL 4 PM THURSDAY.
NY...SEVERE THUNDERSTORM WATCH FOR NYZ026>031-034-035-087 UNTIL 1
     PM THURSDAY.
  ...WIND ADVISORY FOR NYZ026-027-087 UNTIL 4 PM THURSDAY.
  ...HIGH WIND WARNING FOR NYZ028>031-034-035 UNTIL 4 PM THURSDAY.
  ...FREEZE WARNING FOR NYZ029>031-034 FROM MIDNIGHT FRIDAY TO 9 AM
     FRIDAY.
&&

SHORT TERM...SLW
Hazardous weather outlook, Sep 29, 4:38 AM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
538 AM EDT THU SEP 29 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-300945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
538 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

HIGH WINDS ARE POSSIBLE ACROSS THE REGION FOR MUCH OF TODAY. THERE
MAY BE SOME HEAVY RAINFALL IN ANY SHOWERS OR THUNDERSTORMS THAT
MOVE ACROSS THE REGION FROM THE WEST AS WELL. PLEASE REFER TO THE
LATEST STATEMENTS AND FORECASTS FROM THE NATIONAL WEATHER SERVICE
IN BURLINGTON VERMONT FOR THE FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
PLEASE RELAY ANY RAINFALL REPORTS ABOVE AN INCH IN A SHORT PERIOD
OF TIME OR ANY REPORTS OF WINDS ABOVE 35 MPH TO THE NATIONAL
WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY

In the hours before

Special weather statement, Sep 29, 6:24 AM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
724 AM EDT THU SEP 29 2005

NYZ028-035-VTZ001-002-005-009-011-291330-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURG...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...RUTLAND
724 AM EDT THU SEP 29 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM EDT...
...A HIGH WIND WARNING IS IN EFFECT UNTIL 4 PM EDT...

SOUTH WINDS OF 20 TO 40 MPH WITH WIND GUSTS IN EXCESS OF
50 MPH ARE EXPECTED THROUGH MID AFTERNOON IN THE CHAMPLAIN VALLEY.
MEANWHILE... SCATTERED THUNDERSTORMS, ALONG A COLD FRONT ARE
EXPECTED TO MOVE ACROSS THE REGION THIS MORNING. THESE STORMS MAY
TAP INTO WINDS ALOFT THAT ARE GREATER THAN 70 MPH ENHANCING WIND
DAMAGE POTENTIAL ACROSS THE REGION.

A HIGH WIND WARNING MEANS A HAZARDOUS SUSTAINED WIND SPEED OF AT
LEAST 40 MPH...OR GUSTS OF 58 MPH OR MORE...WILL OCCUR AND WILL
LIKELY CAUSE PROPERTY DAMAGE...DOWNING TREES AND POWER LINES...
RESULTING IN POWER OUTAGES. TAKE ACTION NOW TO SECURE ANY LOOSE
OUTDOOR OBJECTS. REMEMBER...IF YOU LOSE POWER...NEVER OPERATE A
PORTABLE GENERATOR INSIDE THE HOUSE OR GARAGE BECAUSE OF THE
POSSIBILITY OF CARBON MONOXIDE POISONING. IF YOU WITNESS DOWNED
POWERLINES, STAY AWAY AND CONTACT LOCAL LAW ENFORCEMENT.

VTZ003-006-008-016>019-291330-
ORLEANS-LAMOILLE-WASHINGTON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
INCLUDING THE CITIES OF...NEWPORT...JOHNSON...STOWE...
MONTPELIER...ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL...
RIPTON...EAST WALLINGFORD...KILLINGTON
724 AM EDT THU SEP 29 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM EDT...
...A HIGH WIND WARNING IS IN EFFECT UNTIL 4 PM EDT...

SOUTH WINDS OF 20 TO 40 MPH WITH WIND GUSTS IN EXCESS OF
60 MPH ARE EXPECTED THROUGH MID AFTERNOON IN NORTH CENTRAL
VERMONT.

MEANWHILE...SCATTERED THUNDERSTORMS, ALONG A COLD FRONT ARE
EXPECTED TO MOVE ACROSS THE REGION LATE THIS MORNING INTO EARLY
AFTERNOON. THESE STORMS MAY TAP INTO WINDS ALOFT THAT ARE GREATER
THAN 70 MPH ENHANCING WIND DAMAGE POTENTIAL ACROSS THE REGION.

A HIGH WIND WARNING MEANS A HAZARDOUS SUSTAINED WIND SPEED OF AT
LEAST 40 MPH...OR GUSTS OF 58 MPH OR MORE...WILL OCCUR AND WILL
LIKELY CAUSE PROPERTY DAMAGE...DOWNING TREES AND POWER LINES...
RESULTING IN POWER OUTAGES. TAKE ACTION NOW TO SECURE ANY LOOSE
OUTDOOR OBJECTS. REMEMBER...IF YOU LOSE POWER...NEVER OPERATE A
PORTABLE GENERATOR INSIDE THE HOUSE OR GARAGE BECAUSE OF THE
POSSIBILITY OF CARBON MONOXIDE POISONING. IF YOU WITNESS DOWNED
POWERLINES, STAY AWAY AND CONTACT LOCAL LAW ENFORCEMENT.

NYZ029>031-034-291330-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-
INCLUDING THE CITIES OF...STAR LAKE...SARANAC LAKE...
TUPPER LAKE...DANNEMORA...LAKE PLACID
724 AM EDT THU SEP 29 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM EDT...
...A HIGH WIND WARNING IS IN EFFECT UNTIL 4 PM EDT...

SOUTHWEST WINDS OF 20 TO 40 MPH WITH WIND GUSTS IN EXCESS OF
60 MPH ARE EXPECTED ACROSS THE ADIRONDACKS THROUGH MID AFTERNOON.

MEANWHILE... SCATTERED THUNDERSTORMS ALONG A COLD FRONT ARE
EXPECTED TO MOVE ACROSS THE REGION THIS MORNING. THESE STORMS MAY
TAP INTO WINDS ALOFT THAT ARE GREATER THAN 70 MPH ENHANCING WIND
DAMAGE POTENTIAL ACROSS THE REGION.

A HIGH WIND WARNING MEANS A HAZARDOUS SUSTAINED WIND SPEED OF AT
LEAST 40 MPH...OR GUSTS OF 58 MPH OR MORE...WILL OCCUR AND WILL
LIKELY CAUSE PROPERTY DAMAGE...DOWNING TREES AND POWER LINES...
RESULTING IN POWER OUTAGES. TAKE ACTION NOW TO SECURE ANY LOOSE
OUTDOOR OBJECTS. REMEMBER...IF YOU LOSE POWER...NEVER OPERATE A
PORTABLE GENERATOR INSIDE THE HOUSE OR GARAGE BECAUSE OF THE
POSSIBILITY OF CARBON MONOXIDE POISONING. IF YOU WITNESS DOWNED
POWERLINES, STAY AWAY AND CONTACT LOCAL LAW ENFORCEMENT.

VTZ004-007-010-012-291330-
ESSEX-CALEDONIA-ORANGE-WINDSOR-
INCLUDING THE CITIES OF...ISLAND POND...ST. JOHNSBURY...
BRADFORD...RANDOLPH...SPRINGFIELD...WHITE RIVER JUNCTION
724 AM EDT THU SEP 29 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM EDT...
...A WIND WARNING IS IN EFFECT UNTIL 4 PM EDT...

SOUTH WINDS INCREASING TO 20 TO 35 MPH WITH WIND GUSTS POSSIBLY
REACHING 50 MPH ARE EXPECTED IN EASTERN VERMONT TODAY.

MEANWHILE... SCATTERED THUNDERSTORMS ALONG A COLD FRONT ARE
EXPECTED TO MOVE ACROSS THE REGION AROUND MIDDAY. THESE STORMS
MAY TAP INTO WINDS ALOFT THAT ARE GREATER THAN 70 MPH ENHANCING
WIND DAMAGE POTENTIAL ACROSS THE REGION.

A SEVERE THUNDERSTORM WATCH MEANS ANY THUNDERSTORMS THAT DEVELOP
HAVE THE POTENTIAL TO PRODUCE STRONG WINDS OF 58 MPH OR
MORE. THIS MAY CAUSE PROPERTY DAMAGE...DOWNING TREES AND POWER
LINES... RESULTING IN POWER OUTAGES. TAKE ACTION NOW TO SECURE ANY
LOOSE OUTDOOR OBJECTS. REMEMBER...IF YOU LOSE POWER...NEVER
OPERATE A PORTABLE GENERATOR INSIDE THE HOUSE OR GARAGE BECAUSE OF
THE POSSIBILITY OF CARBON MONOXIDE POISONING. IF YOU WITNESS
DOWNED POWERLINES, STAY AWAY AND CONTACT LOCAL LAW ENFORCEMENT.

NYZ026-027-087-291330-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...OGDENSBURG...
POTSDAM...GOUVERNEUR
724 AM EDT THU SEP 29 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM EDT...
...A WIND ADVISORY IS IN EFFECT UNTIL 4 PM EDT...

SOUTHWEST WINDS 20 TO 35 MPH WITH WIND GUSTS OF 50 MPH ARE
EXPECTED IN THE SAINT LAWRENCE RIVER VALLEY THROUGH MID AFTERNOON.

MEANWHILE... SCATTERED THUNDERSTORMS ALONG A COLD FRONT ARE
EXPECTED TO MOVE ACROSS THE REGION THIS MORNING. THESE STORMS
MAY TAP INTO WINDS ALOFT THAT ARE GREATER THAN 70 MPH ENHANCING
WIND DAMAGE POTENTIAL ACROSS THE REGION.

A SEVERE THUNDERSTORM WATCH MEANS ANY THUNDERSTORMS THAT DEVELOP
HAVE THE POTENTIAL TO PRODUCE STRONG WINDS OF 58 MPH OR
MORE. THIS MAY CAUSE PROPERTY DAMAGE...DOWNING TREES AND POWER
LINES... RESULTING IN POWER OUTAGES. TAKE ACTION NOW TO SECURE ANY
LOOSE OUTDOOR OBJECTS. REMEMBER...IF YOU LOSE POWER...NEVER
OPERATE A PORTABLE GENERATOR INSIDE THE HOUSE OR GARAGE BECAUSE OF
THE POSSIBILITY OF CARBON MONOXIDE POISONING. IF YOU WITNESS
DOWNED POWERLINES, STAY AWAY AND CONTACT LOCAL LAW ENFORCEMENT.

WHITTIER
Special weather statement, Sep 29, 6:26 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
726 AM EDT THU SEP 29 2005

NYZ028-035-VTZ001-002-005-009-011-291700-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN FRANKLIN-WESTERN RUTLAND-
726 AM EDT THU SEP 29 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM EDT...
...A HIGH WIND WARNING IS IN EFFECT UNTIL 4 PM EDT...

SOUTH WINDS OF 20 TO 40 MPH WITH WIND GUSTS IN EXCESS OF
50 MPH ARE EXPECTED THROUGH MID AFTERNOON IN THE CHAMPLAIN VALLEY.
MEANWHILE... SCATTERED THUNDERSTORMS, ALONG A COLD FRONT ARE
EXPECTED TO MOVE ACROSS THE REGION THIS MORNING. THESE STORMS MAY
TAP INTO WINDS ALOFT THAT ARE GREATER THAN 70 MPH ENHANCING WIND
DAMAGE POTENTIAL ACROSS THE REGION.

A HIGH WIND WARNING MEANS A HAZARDOUS SUSTAINED WIND SPEED OF AT
LEAST 40 MPH...OR GUSTS OF 58 MPH OR MORE...WILL OCCUR AND WILL
LIKELY CAUSE PROPERTY DAMAGE...DOWNING TREES AND POWER LINES...
RESULTING IN POWER OUTAGES. TAKE ACTION NOW TO SECURE ANY LOOSE
OUTDOOR OBJECTS. REMEMBER...IF YOU LOSE POWER...NEVER OPERATE A
PORTABLE GENERATOR INSIDE THE HOUSE OR GARAGE BECAUSE OF THE
POSSIBILITY OF CARBON MONOXIDE POISONING. IF YOU WITNESS DOWNED
POWERLINES, STAY AWAY AND CONTACT LOCAL LAW ENFORCEMENT.

VTZ003-006-008-016>019-291700-
EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN FRANKLIN-EASTERN RUTLAND-
LAMOILLE-ORLEANS-WASHINGTON-
726 AM EDT THU SEP 29 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM EDT...
...A HIGH WIND WARNING IS IN EFFECT UNTIL 4 PM EDT...

SOUTH WINDS OF 20 TO 40 MPH WITH WIND GUSTS IN EXCESS OF
60 MPH ARE EXPECTED THROUGH MID AFTERNOON IN NORTH CENTRAL
VERMONT.

MEANWHILE...SCATTERED THUNDERSTORMS, ALONG A COLD FRONT ARE
EXPECTED TO MOVE ACROSS THE REGION LATE THIS MORNING INTO EARLY
AFTERNOON. THESE STORMS MAY TAP INTO WINDS ALOFT THAT ARE GREATER
THAN 70 MPH ENHANCING WIND DAMAGE POTENTIAL ACROSS THE REGION.

A HIGH WIND WARNING MEANS A HAZARDOUS SUSTAINED WIND SPEED OF AT
LEAST 40 MPH...OR GUSTS OF 58 MPH OR MORE...WILL OCCUR AND WILL
LIKELY CAUSE PROPERTY DAMAGE...DOWNING TREES AND POWER LINES...
RESULTING IN POWER OUTAGES. TAKE ACTION NOW TO SECURE ANY LOOSE
OUTDOOR OBJECTS. REMEMBER...IF YOU LOSE POWER...NEVER OPERATE A
PORTABLE GENERATOR INSIDE THE HOUSE OR GARAGE BECAUSE OF THE
POSSIBILITY OF CARBON MONOXIDE POISONING. IF YOU WITNESS DOWNED
POWERLINES, STAY AWAY AND CONTACT LOCAL LAW ENFORCEMENT.

NYZ029>031-034-291700-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-
726 AM EDT THU SEP 29 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM EDT...
...A HIGH WIND WARNING IS IN EFFECT UNTIL 4 PM EDT...

SOUTHWEST WINDS OF 20 TO 40 MPH WITH WIND GUSTS IN EXCESS OF
60 MPH ARE EXPECTED ACROSS THE ADIRONDACKS THROUGH MID AFTERNOON.

MEANWHILE... SCATTERED THUNDERSTORMS ALONG A COLD FRONT ARE
EXPECTED TO MOVE ACROSS THE REGION THIS MORNING. THESE STORMS MAY
TAP INTO WINDS ALOFT THAT ARE GREATER THAN 70 MPH ENHANCING WIND
DAMAGE POTENTIAL ACROSS THE REGION.

A HIGH WIND WARNING MEANS A HAZARDOUS SUSTAINED WIND SPEED OF AT
LEAST 40 MPH...OR GUSTS OF 58 MPH OR MORE...WILL OCCUR AND WILL
LIKELY CAUSE PROPERTY DAMAGE...DOWNING TREES AND POWER LINES...
RESULTING IN POWER OUTAGES. TAKE ACTION NOW TO SECURE ANY LOOSE
OUTDOOR OBJECTS. REMEMBER...IF YOU LOSE POWER...NEVER OPERATE A
PORTABLE GENERATOR INSIDE THE HOUSE OR GARAGE BECAUSE OF THE
POSSIBILITY OF CARBON MONOXIDE POISONING. IF YOU WITNESS DOWNED
POWERLINES, STAY AWAY AND CONTACT LOCAL LAW ENFORCEMENT.

VTZ004-007-010-012-291700-
CALEDONIA-ESSEX-ORANGE-WINDSOR-
726 AM EDT THU SEP 29 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM EDT...
...A WIND ADVISORY IS IN EFFECT UNTIL 4 PM EDT...

SOUTH WINDS INCREASING TO 20 TO 35 MPH WITH WIND GUSTS POSSIBLY
REACHING 50 MPH ARE EXPECTED IN EASTERN VERMONT TODAY.

MEANWHILE... SCATTERED THUNDERSTORMS ALONG A COLD FRONT ARE
EXPECTED TO MOVE ACROSS THE REGION AROUND MIDDAY. THESE STORMS
MAY TAP INTO WINDS ALOFT THAT ARE GREATER THAN 70 MPH ENHANCING
WIND DAMAGE POTENTIAL ACROSS THE REGION.

A SEVERE THUNDERSTORM WATCH MEANS ANY THUNDERSTORMS THAT DEVELOP
HAVE THE POTENTIAL TO PRODUCE STRONG WINDS OF 58 MPH OR
MORE. THIS MAY CAUSE PROPERTY DAMAGE...DOWNING TREES AND POWER
LINES... RESULTING IN POWER OUTAGES. TAKE ACTION NOW TO SECURE ANY
LOOSE OUTDOOR OBJECTS. REMEMBER...IF YOU LOSE POWER...NEVER
OPERATE A PORTABLE GENERATOR INSIDE THE HOUSE OR GARAGE BECAUSE OF
THE POSSIBILITY OF CARBON MONOXIDE POISONING. IF YOU WITNESS
DOWNED POWERLINES, STAY AWAY AND CONTACT LOCAL LAW ENFORCEMENT.

NYZ026-027-087-291700-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-
726 AM EDT THU SEP 29 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM EDT...
...A WIND ADVISORY IS IN EFFECT UNTIL 4 PM EDT...

SOUTHWEST WINDS 20 TO 35 MPH WITH WIND GUSTS OF 50 MPH ARE
EXPECTED IN THE SAINT LAWRENCE RIVER VALLEY THROUGH MID AFTERNOON.

MEANWHILE... SCATTERED THUNDERSTORMS ALONG A COLD FRONT ARE
EXPECTED TO MOVE ACROSS THE REGION THIS MORNING. THESE STORMS
MAY TAP INTO WINDS ALOFT THAT ARE GREATER THAN 70 MPH ENHANCING
WIND DAMAGE POTENTIAL ACROSS THE REGION.

A SEVERE THUNDERSTORM WATCH MEANS ANY THUNDERSTORMS THAT DEVELOP
HAVE THE POTENTIAL TO PRODUCE STRONG WINDS OF 58 MPH OR
MORE. THIS MAY CAUSE PROPERTY DAMAGE...DOWNING TREES AND POWER
LINES... RESULTING IN POWER OUTAGES. TAKE ACTION NOW TO SECURE ANY
LOOSE OUTDOOR OBJECTS. REMEMBER...IF YOU LOSE POWER...NEVER
OPERATE A PORTABLE GENERATOR INSIDE THE HOUSE OR GARAGE BECAUSE OF
THE POSSIBILITY OF CARBON MONOXIDE POISONING. IF YOU WITNESS
DOWNED POWERLINES, STAY AWAY AND CONTACT LOCAL LAW ENFORCEMENT.

WHITTIER
Local storm report, Sep 29, 7:46 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
846 AM EDT THU SEP 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HIGH SUST WINDS  CHAZY                   44.88N 73.43W
09/29/2005  0 MPH            CLINTON            NY   NWS EMPLOYEE

            TREES DOWN

0630 AM     HIGH SUST WINDS  GRAND ISLE              44.72N 73.30W
09/29/2005  0 MPH            GRAND ISLE         VT   NWS EMPLOYEE

            TREES DOWN ALONG ROUTE 2 AND SIDE STREETS

0700 AM     HIGH SUST WINDS  SOUTH BURLINGTON        44.45N 73.22W
09/29/2005  0 MPH            CHITTENDEN         VT   NWS EMPLOYEE

            POWERLINES DOWN ALONG WILLISTON ROAD

0808 AM     HIGH SUST WINDS  2 W COLCHESTER          44.53N 73.19W
09/29/2005  42 MPH           CHITTENDEN         VT   MESONET

            COLCHESTER REEF MEASURED SUSTAINED 42 MPH WITH GUSTS TO
            47 MPH

&&

SCOTTW
Local storm report, Sep 29, 7:59 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
859 AM EDT THU SEP 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG CHAZY                   44.88N 73.43W
09/29/2005                   CLINTON            NY   NWS EMPLOYEE

            TREES DOWN

0630 AM     NON-TSTM WND DMG GRAND ISLE              44.72N 73.30W
09/29/2005                   GRAND ISLE         VT   NWS EMPLOYEE

            TREES DOWN ALONG ROUTE 2 AND SIDE STREETS

0700 AM     NON-TSTM WND DMG SOUTH BURLINGTON        44.45N 73.22W
09/29/2005                   CHITTENDEN         VT   NWS EMPLOYEE

            POWERLINES DOWN ALONG WILLISTON ROAD

0800 AM     NON-TSTM WND DMG MILTON                  44.64N 73.11W
09/29/2005                   CHITTENDEN         VT   NWS EMPLOYEE

            80 FOOT ELM TREE DOWNED BY STRONG GRADIENT WINDS

0808 AM     HIGH SUST WINDS  2 W COLCHESTER          44.53N 73.19W
09/29/2005  42 MPH           CHITTENDEN         VT   MESONET

            COLCHESTER REEF MEASURED SUSTAINED 42 MPH WITH GUSTS TO
            47 MPH

&&

SLW
Local storm report, Sep 29, 9:13 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
1013 AM EDT THU SEP 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG CHAZY                   44.88N 73.43W
09/29/2005                   CLINTON            NY   NWS EMPLOYEE

            TREES DOWN

0630 AM     NON-TSTM WND DMG GRAND ISLE              44.72N 73.30W
09/29/2005                   GRAND ISLE         VT   NWS EMPLOYEE

            TREES DOWN ALONG ROUTE 2 AND SIDE STREETS

0700 AM     NON-TSTM WND DMG SOUTH BURLINGTON        44.45N 73.22W
09/29/2005                   CHITTENDEN         VT   NWS EMPLOYEE

            POWERLINES DOWN ALONG WILLISTON ROAD

0800 AM     NON-TSTM WND DMG MILTON                  44.64N 73.11W
09/29/2005                   CHITTENDEN         VT   NWS EMPLOYEE

            80 FOOT ELM TREE DOWNED BY STRONG GRADIENT WINDS

0808 AM     HIGH SUST WINDS  2 W COLCHESTER          44.53N 73.19W
09/29/2005  42 MPH           CHITTENDEN         VT   MESONET

            COLCHESTER REEF MEASURED SUSTAINED 42 MPH WITH GUSTS TO
            47 MPH

0930 AM     NON-TSTM WND DMG BEEKMANTOWN             44.77N 73.48W
09/29/2005                   CLINTON            NY   LAW ENFORCEMENT

            POWERLINES DOWN...ROAD UNPASSABLE ALONG ROUTE 22 BETWEEN
            BEEKMANTOWN AND CHAZY.

0951 AM     NON-TSTM WND DMG CHAZY                   44.88N 73.43W
09/29/2005                   CLINTON            NY   LAW ENFORCEMENT

            POWERLINES DOWN CLOSING MINER FARM RD.

&&

SLW
Local storm report, Sep 29, 9:27 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
1027 AM EDT THU SEP 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG CHAZY                   44.88N 73.43W
09/29/2005                   CLINTON            NY   NWS EMPLOYEE

            TREES DOWN

0630 AM     NON-TSTM WND DMG GRAND ISLE              44.72N 73.30W
09/29/2005                   GRAND ISLE         VT   NWS EMPLOYEE

            TREES DOWN ALONG ROUTE 2 AND SIDE STREETS

0700 AM     NON-TSTM WND DMG SOUTH BURLINGTON        44.45N 73.22W
09/29/2005                   CHITTENDEN         VT   NWS EMPLOYEE

            POWERLINES DOWN ALONG WILLISTON ROAD

0719 AM     NON-TSTM WND DMG MALONE                  44.85N 74.29W
09/29/2005                   FRANKLIN           NY   LAW ENFORCEMENT

            TREES/POWERLINES DOWN ALONG WITH NUMEROUS OTHER REPORTS
            IN THE TOWNS OF DICKERSON, DUANE, GABRIELS, SARANAC LAKE,
            LAKE CLEAR BETWEEN 719 AM AND 10 AM. LOCAL LAW
            ENFORCEMENT TO PROVIDE SPECIFIC TIMES LATER.

0800 AM     NON-TSTM WND DMG MILTON                  44.64N 73.11W
09/29/2005                   CHITTENDEN         VT   NWS EMPLOYEE

            80 FOOT ELM TREE DOWNED BY STRONG GRADIENT WINDS

0808 AM     HIGH SUST WINDS  2 W COLCHESTER          44.53N 73.19W
09/29/2005  42 MPH           CHITTENDEN         VT   MESONET

            COLCHESTER REEF MEASURED SUSTAINED 42 MPH WITH GUSTS TO
            47 MPH

0930 AM     NON-TSTM WND DMG BEEKMANTOWN             44.77N 73.48W
09/29/2005                   CLINTON            NY   LAW ENFORCEMENT

            POWERLINES DOWN...ROAD UNPASSABLE ALONG ROUTE 22 BETWEEN
            BEEKMANTOWN AND CHAZY.

0951 AM     NON-TSTM WND DMG CHAZY                   44.88N 73.43W
09/29/2005                   CLINTON            NY   LAW ENFORCEMENT

            POWERLINES DOWN CLOSING MINER FARM RD.

&&

SLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Caledonia

When
September 29, 10:25 AM EST to 3:00 PM EST
Where
Caledonia forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$100,000
Reported by
UTILITY COMPANY
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

High Wind, Essex

When
September 29, 10:25 AM EST to 3:00 PM EST
Where
Essex forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
UTILITY COMPANY
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475086, 5475087.